# OFFICE OF THE DEFENDER GENERAL 2006 GREEN MOUNTAIN JUVENILE AND CRIMINAL DEFENSE INSTITUTE JUNE 14, 15 and 16, 2006

The Inn at Essex 70 Essex Way Essex Jct., VT 05452

#### **Directions**

- From the North: I-89 south to Exit 17. Turn left off of the exit ramp, then right at the lights onto Rt. 7 south. 3 miles to Rt. 2-A. Rt. 2-A South to VT-289 east. Two miles on VT-289 east to Exit 10, then right onto Essex Way.
- From the South: North on I-89 to Exit 11. At stop sign, turn hard right onto Rt. 117. Rt. 117 5.8 miles to VT-289 West. Two miles on VT-289 to Exit 10, turn left onto Essex Way.

## WEDNESDAY, JUNE 14, 2006

WEDNESDAY IS FOR THE FOLLOWING ATTORNEYS ONLY:
Lawyers practicing juvenile law or invited to the Mock Trial School

8:30-9:00 *Registration* 

9:00-12:00 (break at 10:30) TWO TRACKS

3.0 hr. CLE

TRACK A: *Best practices for treatment for abused children*: Treatment providers discuss promising approaches to treatment of abused children.

TRACK B: *Mini trial school - DUI 101.* Matt Harnett and David Fenster teach the basic important issues in a DUI case.

12:00-1:15 LUNCH

## 1:15-3:15 TWO TRACKS

2.0 hr. CLE

TRACK A: *How to have meaningful input into the disposition reports and advocate for the appropriate treatment.* Sara Kobylenski, AHS Field Director Hartford District, Sue Buckholz, Esq. and Trine Bech, Esq.

TRACK B: *Direct and cross of an expert witness in a DUI trial.* Matt Harnett, David Fenster, Kerry DeWolfe and Kevin Griffin will teach you how to do a foolproof direct and cross.

3:15-3:30 (Break)

#### 3:30- 4:45 TWO TRACKS

1.25 hr. CLE

TRACK A: *Advocating for the right treatment in school and home for children with disabilities.* Marilyn Mahusky, Disability Law Project.

TRACK B: Direct and Cross continued.

Total CLE for the day- 6.25 hr.

## THURSDAY, JUNE 15, 2006

8:30-9:00 Registration/coffee

9:00-9:35 Defender General remarks

.50 hr. CLE

9:45-12:00 THREE TRACKS (Break 10:45)

2.25 hr. CLE

TRACK A: *Child witness interviewing-identifying common errors and strategies to deal with them.* David Mantell, Ph.D. For investigators and attorneys.

#### TRACK B: Search and seizure issues in state and federal court.

An all-star cast of Bonnie Barnes, Brad Stetler, Henry Hinton and David Silver will get you up to speed on the hot issues under the state and federal constitutions. Sample motions and decisions will be provided. For investigators and attorneys.

TRACK C: *Cultural awareness and communication skills for a changing world.* Sandra Solomon, Ph.D. and Chris Frappier explain how multicultural differences may impact on communication. For secretaries, investigators and attorneys.

12:00-1:00 LUNCH

#### 1:15-3:15 FIVE TRACKS

2.0 hr. CLE

TRACK A: *Roundtable discussion of difficult cases.* Dr. Mantell. Your opportunity to bring a case and have expert advice as well as feedback from other experienced attorneys.

TRACK B: *No fear voir dire.* Beth Bochnak from the National Jury Project and experienced attorneys will provide a guide to doing an effective voir dire in domestic assault and other cases and how to get the judge to let you do it.

TRACK C: *Strategic and ethical decisions in representing mentally disabled clients in district court.* Dr. Kinsler, Dr. Nash, Dan Sedon and Richard Haesler discuss the ethical and strategic dilemmas posed by these difficult cases. (One ethics credit)

## TRACK D: *The essentials of juvenile law-name that case.*

Who can remember the names of those cases? A guide to knowing and remembering the most important cases in juvenile law. Dori Jones, Bob Sheil and Kate Piper.

TRACK E: *Stress management-how to be less stressed and more productive in our challenging workplaces.* Dr. Ahnna Lake. This seminar provides new approaches to surviving in a stressful environment. For secretaries, investigators, and attorneys.

3:15-3:30 (Break)

3:30-5:00 FOUR TRACKS

1.5 hr. CLE

TRACK A: *Roundtable continued* TRACK B: *Voir dire continued* 

TRACK C: *Strategic decisions cont. in family court* (one ethics credit)

Dr. Kinsler, Dr. Nash, Karen Vastine, Richard Haesler and others TRACK D: *Computer training for secretaries,* Greg King (mandatory for PD secretaries).

Total CLE for the day- 6.25 hr.

## FRIDAY, JUNE 16, 2006

8:30-10:15 *Appellate review.* Allison Fulcher, Bill Nelson, Henry Hinton 1.75 hr. CLE

10:15-10:30 (Break)

10:30-11:45 TWO TRACKS

1.25 hr. CLE

TRACK A: *Changes in the law.* Matt Valerio and Seth Lipschutz discuss the Legislative changes this year.

TRACK B: *The State Crime Lab.* Director Eric Buel gives an overview of the lab and answers your questions.

11:45-12:45 LUNCH

1:00-3:30 TWO TRACKS

2.50 hr .ETHICS CLE

TRACK A: *Ethics.* Michael Kennedy, Bud Allen, Chris Davis and Bob Sheil provide guidance and analysis for the difficult ethical issues we face. Cameo appearance by Joan Wing, Chair of Professional Responsibility Board.

TRACK B: *Investigator Roundtable*. *Accident Reconstruction*. Guy Paradee, Investigator

TOTAL CLE for the day 5.5hr.